Alert archive / Kentucky / Flash Flood Warnings in 2016
Flash Flood Warning 91, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 17, 2016, 7:29 AM CDT for Daviess County, McLean County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2016, 7:29 AM CDT (12:29 UTC)
- Expired
- Aug 17, 2016, 10:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daviess County, KY, McLean County, KY
The radar
The Evansville,IN radar (KVWX), 73 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:30 AM CDT | FLOOD | 5 Sw Owensboro, KY | A FEW INCHES OF WATER PONDING ON HIGHWAY 81 NEAR KELLER RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 772 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 868 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted.
610
WGUS53 KPAH 171229
FFWPAH
KYC059-149-171530-
/O.NEW.KPAH.FF.W.0091.160817T1229Z-160817T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
729 AM CDT WED AUG 17 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN MCLEAN COUNTY IN NORTHWESTERN KENTUCKY...
CENTRAL DAVIESS COUNTY IN NORTHWESTERN KENTUCKY...
* UNTIL 1030 AM CDT
* AT 725 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
EXTREME NORTHERN MCLEAN COUNTY..EAST OF SEBREE TO NORTHWEST OF
MOSELEYVILLE. RADAR ESTIMATES OF UP TO TWO INCHES OF RAIN HAVE
ALREADY FALLEN SINCE 6AM IN THIS AREA. FLASH FLOODING IS EXPECTED
TO BEGIN SHORTLY. THIS HEAVY RAIN IS EXPECTED TO SPREAD INTO
OWENSBORO AND NORTHERN PARTS OF MASONVILLE WITHIN THE HOUR.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OWENSBORO...ST. JOSEPH...BEECH GROVE...
MASONVILLE AND MOSELEYVILLE.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE IN
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3759 8745 3763 8750 3765 8750 3767 8747
3767 8742 3771 8739 3780 8714 3778 8712
3778 8710 3780 8707 3783 8705 3771 8697
$$
SMITH1 follow-up statement
036
WGUS73 KPAH 171424
FFSPAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
924 AM CDT WED AUG 17 2016
KYC059-149-171530-
/O.CON.KPAH.FF.W.0091.000000T0000Z-160817T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCLEAN KY-DAVIESS KY-
924 AM CDT WED AUG 17 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT FOR
NORTHWESTERN MCLEAN AND CENTRAL DAVIESS COUNTIES...
AT 923 AM CDT...DOPPLER RADAR INDICATES HEAVY RAIN MOVING BACK
ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE ALREADY
FALLEN. FLASH FLOODING IS EXPECTED TO CONTINUE.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OWENSBORO...ST. JOSEPH...BEECH GROVE...MASONVILLE AND MOSELEYVILLE.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE
WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND
UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3759 8745 3763 8750 3765 8750 3767 8747
3767 8742 3771 8739 3780 8714 3778 8712
3778 8710 3780 8707 3783 8705 3771 8697
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 6:36 AM CDT, 53 minutes earlier.
Area forecast discussion, Aug 17, 6:36 AM CDT, 53 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
636 AM CDT WED AUG 17 2016
.UPDATE...
Issued at 634 AM CDT Wed Aug 17 2016
Near term update to address headline for dense fog potential
across Interstate 64 corridor in Southern Illinois and Southwest
Indiana. Originally issued and Special Weather Statement for a
slightly larger area due to the fog, but given the main fog
corridor will be impacting drivers on a busy stretch of interstate
during rush hour, decided to err on the side of caution to give
drivers a heads up before they travel in this area this morning.
Visibilities should improved markedly after 8 am CDT. The advisory
may be cancel ahead of time depending on observation site
reports.
&&
.SHORT TERM...(Today through Friday night)
Issued at 311 AM CDT Wed Aug 17 2016
Other than minor grid spacing and known model scale resolution
issues, the medium range ECMWF/GFS/Canadian model guidance, as
well as higher resolution NAM-WRF family and RAP guidance are
initializing better with the 00z cycle in the depiction of the
near term convective activity.
Although most of the guidance weakens the Texas cyclonic
circulation detached from the broad low amplitude northern U.S.
flow, the remnant circulation will still interact with the narrow
baroclinic/shear zone around the northern edge of the westward
expanding (west-east oriented) Southeast U.S. ridge. Although the
ridge has been forecast to develop westward, model guidance has
been somewhat inconsistent with the timing and placement of the
ridge during the middle and latter part of the week. This has
created some uncertainty as to the northern extent of rain chances
across the WFO PAH forecast area. It finally appears that the
guidance is moving the shear zone further south into Tennessee.
With little low level (0-1km/0-3km) and deep layer (0-6km) shear
to work with over the WFO PAH forecast area through Thursday
night, rain chances should be significantly lower, except along
the KY/TN border. During the same time period, middle and upper
level ridging develops along the northern stream of the split flow
across the nation, capping any thunderstorm potential further
north after today.
By Friday and Friday night, a shortwave deepening into the Dakotas
lifts heights downstream across the Mississippi River Valley,
shifting the shear zone back into play across the WFO PAH forecast
area, introducing more shear and instability over the area. This
will also increase rain chances from the southwest during the day
on Friday.
Temperatures should gradually rebound into the 80s....still below
normal for this time of year.
.LONG TERM...(Saturday through Tuesday)
Issued at 311 AM CDT Wed Aug 17 2016
Forecast confidence is increasing in a wet start to the weekend, and
then a cold frontal passage that will result in a drying and cooling
trend beginning on Sunday.
A rather large upper-level trough will take shape over the upper
Mississippi Valley Saturday and then shift eastward into the Great
Lakes Sunday. This should be sufficient to push a cold front through
our region Saturday night into early Sunday. Numerous showers and
thunderstorms are expected along and ahead of the cold front
Saturday and Saturday night.
The focus for convection will be over west Kentucky for Sunday, but
the remainder of the area may very well be dry. We will have small
chance PoPs lingering Sunday night into Monday, but this is mostly
the lingering effects of previous model cycles. Figure that Sunday
night and Monday will be dry for the entire area.
Given the strength of the upper-level trough, cannot completely rule
out a few severe storms Saturday afternoon and evening,and possible
over west Kentucky Sunday. However, locally heavy rainfall and
lightning will be the primary concerns.
In the wake of the trough aloft, the flow over our region will
weaken and become nearly zonal Monday into Tuesday. A cool and dry
area of high pressure will be in control at the surface. The surface
high will begin to shift east of the area heading into Wednesday, as
the flow aloft becomes southwesterly. The GFS and ECMWF each develop
a swath of convection northeast through Missouri Wednesday or
Wednesday night, putting our northwestern border areas on the fringe
of some small PoPs.
High temperatures will start out a category below normal Saturday
and trend much cooler. Many areas may struggle to reach 80 for highs
Sunday through Tuesday. Lows will be near normal Saturday night and
then trend much cooler for the work week. Some locations may drop to
the 60 degree mark Monday through Wednesday mornings.
&&
.AVIATION...
Issued at 634 AM CDT Wed Aug 17 2016
The WFO PAH TAF sites are straddling along the frontal zone, so
adjusted ceilings and visibilities within a low MVFR/upper IFR
category through at least 15z. Where convection is occurring near
A TAF location, raised the ceiling and visibility thresholds
slightly.
With mixing, the conditions should improve to MVFR/VFR conditions
through the afternoon. With post-frontal mixing expected to be at
a minimum later on this evening and overnight, re-introduced lower
ceilings and visibilities, especially after 06z Thursday.
&&
.PAH Watches/Warnings/Advisories...
IL...Dense Fog Advisory until 9 AM CDT this morning for ILZ075>078-
080.
MO...None.
IN...Dense Fog Advisory until 9 AM CDT this morning for INZ081.
KY...None.
&&
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...DRS
AVIATION...SmithHazardous weather outlook, Aug 17, 6:16 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 616 AM CDT WED AUG 17 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-181000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 616 AM CDT WED AUG 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DENSE FOG ADVISORY IS IN EFFECT UNTIL 9 AM CDT FOR COUNTIES IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA ALONG INTERSTATE 64. DRIVERS COMMUTING TO WORK OR SCHOOL SHOULD EXERCISE CAUTION WHILE TRAVELING THROUGH THIS AREA. ISOLATED TO LOCALLY SCATTERED THUNDERSTORMS ARE FORECAST FOR SOUTHERN SECTIONS OF SOUTHEAST MISSOURI AND WEST KENTUCKY THROUGH THIS EVENING. ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA ALONG AND AHEAD OF AN APPROACHING COLD FRONT FROM FRIDAY THROUGH SATURDAY NIGHT. CHANCES OF THUNDERSTORMS MAY LINGER OVER WEST KENTUCKY INTO SUNDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT AT THIS TIME...BUT LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS THROUGH THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME. SMITH/DRS
In the hours before
Special weather statement, Aug 17, 5:45 AM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 545 AM CDT WED AUG 17 2016 ILZ075>078-080>083-INZ081-085-171245- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-GIBSON-POSEY- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...FORT BRANCH...POSEYVILLE 545 AM CDT WED AUG 17 2016 ...LOCALLY DENSE FOG TO PERSIST THROUGH DAYBREAK... SHARP CHANGES IN VISIBILITY DUE TO FOG WILL CONTINUE THROUGH DAYBREAK OVER PARTS OF SOUTH CENTRAL AND SOUTHEAST ILLINOIS, ONWARD INTO SOUTHWEST INDIANA THIS MORNING. IF YOU PLAN TRAVEL ALONG AND NORTH OF ROUTE 13 IN SOUTHERN ILLINOIS AND ACROSS THE WABASH RIVER INTO GIBSON AND POSEY COUNTIES IN SOUTHWEST INDIANA, THEN BE WATCHFUL FOR A PERIODIC DROP IN VISIBILITIES BELOW ONE QUARTER OF A MILE. RECENT RAINFALL AND NEAR CALM WINDS HAVE COMBINED TO CREATE AN AREA OF LOCALLY DENSE FOG THIS MORNING ACROSS SOUTHERN ILLINOIS AND SOUTHWEST INDIANA. IF YOU ARE PLANNING TRAVEL THIS MORNING, PLEASE ALLOW A LITTLE EXTRA TIME TO REACH YOUR DESTINATION. BE SURE TO USE LOW BEAM OR FOG LIGHTS WHILE TRAVELING. DRIVE CAUTIOUSLY AND NOT ANY FASTER THAN CONDITIONS WILL ALLOW. THE FOG SHOULD BEGIN TO LIFT SLOWLY AFTER DAYBREAK, CLEARING OFF BY MID-MORNING. SMITH
Local storm report, Aug 17, 7:15 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
715 AM CDT WED AUG 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD LA CENTER 37.07N 88.97W
08/17/2016 BALLARD KY EMERGENCY MNGR
NUMEROUS ROADS COVERED WITH UP TO A FOOT OF WATER
GENERALLY FROM LA CENTER NORTHWARD TOWARD BANDANA.
MULTIPLE VEHICLES HAVE BEEN CAUGHT IN THE RISING WATER.
&&
DRSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:16 AM CDT | Special Weather Statement | PAH | Christian | 59 min |
| Aug 17, 7:11 AM CDT | Flash Flood Warning | PAH | Ballard, McCracken | 3 hr |
| Aug 17, 8:08 AM CDT | Flash Flood Warning | PAH | Crittenden, Livingston | 3 hr |
| Aug 17, 9:16 AM CDT | Areal Flood Advisory | PAH | Crittenden, Henderson, Union, Webster | 3 hr |
| Aug 17, 10:18 AM CDT | Areal Flood Advisory | PAH | Daviess, Henderson | 3 hr |
| Aug 17, 11:05 AM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, Hopkins, McLean, Webster | 3 hr |
| Aug 17, 12:16 PM CDT | Areal Flood Advisory | PAH | McLean | 59 min |
| Aug 17, 12:37 PM CDT | Areal Flood Advisory | PAH | Ballard, Carlisle, McCracken | 113 min |
Nearby
Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.